Hail, Watonwan
- When
- May 7, 6:04 PM CST
- Where
- Watonwan County, 2.1 mi WSW of Madelia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -94.460
A few thunderstorms developed near the Iowa/Minnesota border during the early evening of Wednesday, May 7th. Some of the storms quickly became severe and produced severe hail near Madelia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few thunderstorms developed near the Iowa/Minnesota border during the early evening of Wednesday, May 7th. Some of the storms quickly became severe and produced severe hail near Madelia. Other strong storms produced non-severe hail across central Minnesota where there were several reports of 3/4 inch hail. By the late evening, a cluster of strong thunderstorms near Mankato quickly became severe and moved slowly east and northeast across portions of south central and east central Minnesota, before weakening near the Twin Cities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 7, 2:59 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 PM CDT WED MAY 7 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 348 PM CDT WED MAY 7 2014 ACTIVE SHORT TERM WITH 2-3 ROUNDS OF STRONG TO SEVERE THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS. THE MAIN THREAT TONIGHT IS LARGE HAIL...HOWEVER...TOMORROW WILL BRING THE TREAT OF HAIL...WIND AND TORNADOES. TONIGHT... MUCH OF WESTERN IOWA AND EASTERN NE HAS WARMED INTO THE UPPER 80S AND LOWER 90S THIS AFTERNOON...MEANWHILE...MUCH OF SOUTHERN MN REMAINS IN THE UPPER 60S AND LOWER 70S WITH EAST-SOUTHEAST WINDS. THE WARM FRONT IS JUST SOUTH OF THE MN/IA BORDER AND THERE IS A NICE CU FIELD DEVELOPING IN NORTH CENTRAL IA ON THE WARM SIDE OF THE BOUNDARY. THE WARM LAYER ALOFT IS SUPPRESSING CONVECTION ACROSS IA/NE...BUT CONVECTION HAS BROKEN OUT ACROSS EASTERN SD AND WESTERN THIS AFTERNOON ON THE EDGE OF THE WARM LAYER BUT STILL WITHIN AN AREA OF 1000+ MUCAPE AND NEARLY DRY ADIABATIC 700-500MB LAPSE RATES. THIS COMBINED WITH 50-60KTS OF DEEP LAYER SHEAR HAS LED TO ROBUST CONVECTION WITH STRONG UPDRAFTS AND REPORTS OF HAIL AS LARGE AS BASEBALLS NEAR THE MN/SD STATE LINE. THIS ACTIVITY WILL CONTINUE MOVING NORTHEAST...BUT WEAKEN THE FARTHER NORTH-NORTHEAST IT GETS AS IT RUNS OUT OF ELEVATED INSTABILITY. FARTHER EAST...IN EASTERN MINNESOTA AND WISCONSIN...THE WEATHER WILL LIKELY REMAIN TRANQUIL THROUGH THE EARLY EVENING. THE NORTHWARD SURGING WARM FRONT AND ISENTROPIC LIFT SHOULD PROMOTE CONVECTIVE INITIATION CLOSER TO SUNSET OR SHORTLY THEREAFTER. THE 0-6KM BULK SHEAR AND EFFECTIVE SHEAR WILL DECREASE THE FARTHER EAST YOU GO IN MN. THIS MAY SOMEWHAT LIMIT THE SEVERITY OF STORMS LATE THIS EVENING IN AREAS FARTHER EAST...BUT NONETHELESS...THE ELEVATED INSTABILITY AND LAPSE RATES WILL BE QUITE IMPRESSIVE AND SEVERE HAIL IS LIKELY WITH THE CONVECTION THIS EVENING. 1-2" HAILSTONES WILL BE EASILY ATTAINABLE IN AREAS SUCH AS THE TWIN CITIES METRO...AND SIG SEVERE HAIL />2"/ CAN NOT BE RULED OUT GIVEN WHAT HAS ALREADY OCCURRED TODAY. WHILE WE DON'T THINK STORMS WILL BE ROOTED IN THE BOUNDARY LAYER THIS EVENING...IF ANY ACTIVITY MANAGES TO FORM IN FAR SOUTHERN MN CLOSE TO THE SURFACE WARM FRONT...THESE STORMS WILL NEED TO BE MONITORED FOR HAZARDS OTHER THAN LARGE HAIL. TOMORROW... THE PATTERN TOMORROW LOOKS QUITE FAVORABLE FOR SEVERE WEATHER. THE NAM REMAINS SLIGHTLY FASTER AND SLIGHTLY NORTH AND WEST WITH THE SURFACE LOW TRACK WHEN COMPARED TO THE ECMWF AND GFS. THERE IS GOOD MODEL AGREEMENT IN STRETCHING THE WARM FRONT FROM SOUTHWEST MINNESOTA INTO WEST CENTRAL OR NORTHWEST WI BY 18Z THURSDAY. THE 12Z SOLUTIONS ALSO HAVE A SURFACE TROUGH EXTENDING NORTHEAST ALONG THE BOUNDARY. THIS BOUNDARY...COMBINED WITH THE ADVANCING 100KT 300MB JET...AND 500 MB HEIGHT FALLS BETWEEN 15Z-18Z SUGGEST CONVECTION WILL HAPPEN EARLY AND BE WIDESPREAD. THIS COMPLICATES THE AFTERNOON SEVERE POTENTIAL WITH RESPECT TO SURFACE HEATING AND THE DEGREE OF DESTABILIZATION. THE BEST OVERLAP IN 0-1KM SHEAR...0-6KM SHEAR...AND INSTABILITY WILL OCCUR FROM 18-00Z IN EASTERN MN AND WESTERN WI. SURFACE DEWPOINTS IN THE LOWER 60S COMBINED WITH THE STEEP PROFILE WILL GENERATE 1500-2000 J/KG OF SBCAPE. THERE IS ALSO THE ADDED HELICITY DUE TO THE CLOSE PROXIMITY OF THE SURFACE LOW. WEAKENING CIN AND STRONG FORCING SHOULD SUPPORT STORMS ROOTED IN THE BOUNDARY LAYER AND A THREAT TO STRAIGHT LINE WIND AND TORNADOES. THE STORMS WILL BE MOVING FAST AND QUICKLY END UP IN WISCONSIN BY THE AFTERNOON. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 348 PM CDT WED MAY 7 2014 STRONG/SEVERE CONVECTION CONTINUES INTO THE THURSDAY NIGHT PERIOD OF THE LONG TERM. WE SHOULD SEE ACTIVITY WANE TOWARD THE 06Z TIME PERIOD. THE STRONGER INSTABILITY IS SHUNTED TO THE NORTHEAST PORTION OF THE AREA AS THE COLD FRONT MOVES EAST AND SURFACE LOW MOVES NORTHEAST AND WEAKENS. WILL LIKELY SEE SOME WRAP AROUND SHOWERS AFFECTING THE AREA AS AN EXTENSION OF THE UPPER TROUGH SWINGS ACROSS THE AREA EARLY FRIDAY. SHOULD SEE CONDITIONS IMPROVE DURING THE AFTERNOON AND BECOMING DRY BY FRIDAY EVENING. LONGER RANGE MODELS CONTINUE TO SHOW ANOTHER SHORT WAVE LIFTING TO THE NORTHEAST AFFECTING THE AREA SATURDAY AND SATURDAY NIGHT. THE MODELS DIVERGE AFTER THAT WITH THE ECMWF CONTINUING TO TREND SLOWER AND DEEPER WITH THE WESTERN TROUGH. THIS CONTINUES TO SPREAD MOISTURE NORTHEAST OVER THE CWA INTO EARLY NEXT WEEK...WITH A GENERAL OVERALL COOLING TREND AS THE UPPER TROUGH MOVES THROUGH. .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1257 PM CDT WED MAY 7 2014 AT LEAST A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE NEXT 24 HOURS. THE FIRST ROUND ARRIVES THIS EVENING AND SHOULD MAINLY AFFECT EASTERN MN AND WESTERN WI BETWEEN 01Z-06Z. THE MAIN THREAT WITH THE STORMS TONIGHT WILL BE LARGE. THE SECOND ROUND OF STORMS IS EXPECTED LATE IN THE MORING IN WESTERN MN AND DURING THE AFTERNOON IN EASTERN MN AND WESTERN WI. MVFR CEILINGS HAVE BEEN SLOW TO ADVANCE NORTH TODAY...AND IT ACTUALLY LOOKS LIKE THAT MOST OF THE 2000-3000FT CEILINGS WILL STAY IN FAR WESTERN MN. KMSP... NO AVIATION WEATHER CONCERNS FOR THE REMAINDER OF THE DAYLIGHT HOURS /INCLUDING THE EVENING PUSH/. WE EXPECTED THUNDERSTORMS IN EASTERN MN LATE THIS EVENING...BUT MOST OF THE ACTIVITY WILL OCCUR BETWEEN 02-04Z...WITH THE PRIMARY THREAT BEING LARGE HAIL. WE ARE MUCH LESS CONFIDENT IN HOW MUCH ACTIVITY WILL PERSIST OVERNIGHT AND INTO THE THURSDAY MORNING COMMUTE. MOST OF THE ACTIVITY SHOULD FOCUS ITSELF NORTH OF THE AIRPORT. THE SECOND ROUND HAS A BETTER CHANCE AT PRODUCING SEVERE WEATHER TOMORROW AFTERNOON. /OUTLOOK FOR KMSP/ THU NIGHT...MVFR CONDITIONS POSSIBLE WITH SHOWERS AND THUNDERSTORMS. WINDS S BECOMING W AT 10G20KTS. FRI...MVFR EARLY...THEN VFR. WINDS W AT 10G20KTS. SAT...VFR. WINDS S 5-10KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF LONG TERM...DWE AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT WED MAY 7 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 107 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS MUCH OF THE OUTLOOK AREA AND SOME OF THESE STORMS MAY PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK AREA THURSDAY AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE...PRIMARILY THURSDAY AFTERNOON AND THURSDAY EVENING. HEAVY RAINFALL MAY DEVELOP ON THURSDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT WED MAY 7 2014
MNZ054-071915-
LAC QUI PARLE-
139 PM CDT WED MAY 7 2014
AT 137 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF BIG STONE NATIONAL WILDLIFE REFUGE.
THIS STORM WAS MOVING NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BIG STONE NATIONAL WILDLIFE REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4527 9646 4528 9645 4528 9643 4526 9640
4526 9630 4522 9622 4509 9641 4514 9647
TIME...MOT...LOC 1839Z 232DEG 23KT 4522 9639
JLTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 7 SSW CHOKIO 45.48N 96.23W
05/07/2014 M2.75 INCH STEVENS MN TRAINED SPOTTER
&&
AJZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 609 PM CDT WED MAY 7 2014 MNZ074-082-083-091-092-072345- BLUE EARTH-BROWN-FARIBAULT-MARTIN-WATONWAN- 609 PM CDT WED MAY 7 2014 AT 606 PM CDT...WEATHER SERVICE RADAR WAS TRACKING DEVELOPING STRONG THUNDERSTORMS NORTH AND NORTHEAST OF FAIRMONT. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. THESE STORMS COULD RAPIDLY BECOME SEVERE EARLY THIS EVENING...SO BE PREPARED. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... TRUMAN. LEWISVILLE. WINNEBAGO. MADELIA. AMBOY. VERNON CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4433 9459 4369 9375 4350 9457 4372 9485 TIME...MOT...LOC 2308Z 227DEG 32KT 4384 9444 JLT
The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
26 hail. Local standard time, as filed.
Most of the hail was the size of nickels.
Several reports of nickel, up to quarter size hail fell west and north of the city of Waseca.
Quarter size hail fell for several minutes west, and through the town of Faribault.
Most of the hail that fell was the size of dimes and nickels.
Numerous reports of quarter, and up to golf ball size hail, occurred in a swath from south of Lakeville, through the city of Lakeville, and northward for several miles.
Several areas between Prior Lake and Savage had hail up to the size of dimes for nearly 10 to 15 minutes.
There were several reports of dime to nickel size hail between Apple Valley and Rosemount, with the largest measured at quarter size.
There were several reports of dime size hail from Eagan to Inver Grove Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505404, 505405, 505407, 505409, 505412, 505413, 505415, 505416, 505417, 505420, 505433, 505422, 505424, 505425, 505429, 505431, 505430, 505432, 505434, 505437, 505438, 505443, 505442, 505444, 505480, 505446.